Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 230, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 20, 2008, 6:00 PM EDT for Brown County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2008, 6:00 PM EDT (22:00 UTC)
- Expired
- Sep 20, 2008, 6:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Brown County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 202200
SVRIND
INC013-202230-
/O.NEW.KIND.SV.W.0230.080920T2200Z-080920T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 PM EDT SAT SEP 20 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 630 PM EDT
* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SPEARSVILLE...OR 14 MILES NORTHWEST OF
COLUMBUS...AND MOVING SOUTHEAST AT 4 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN BROWN COUNTY AT 610 PM EDT
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3923 8610 3929 8623 3933 8623 3933 8621
3934 8621 3934 8610
TIME...MOT...LOC 2200Z 293DEG 3KT 3930 8614
$$
NIELD3 follow-up statements
000
WWUS53 KIND 202210
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EDT SAT SEP 20 2008
INC013-202230-
/O.CON.KIND.SV.W.0230.000000T0000Z-080920T2230Z/
BROWN-
609 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN BROWN COUNTY...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SPEARSVILLE...OR 13 MILES
NORTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 3 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN BROWN COUNTY AT 620 PM EDT
LAT...LON 3923 8610 3929 8623 3933 8623 3933 8621
3934 8621 3934 8610
TIME...MOT...LOC 2209Z 293DEG 3KT 3930 8613
$$
NIELD000
WWUS53 KIND 202221
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT SAT SEP 20 2008
INC013-202230-
/O.CON.KIND.SV.W.0230.000000T0000Z-080920T2230Z/
BROWN-
621 PM EDT SAT SEP 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN BROWN COUNTY...
AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR SPEARSVILLE...OR 14 MILES
NORTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 3 MPH.
LAT...LON 3923 8610 3929 8623 3933 8623 3933 8621
3934 8621 3934 8610
TIME...MOT...LOC 2221Z 293DEG 3KT 3931 8614
$$
NIELD000
WWUS53 KIND 202226
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT SAT SEP 20 2008
INC013-202235-
/O.EXP.KIND.SV.W.0230.000000T0000Z-080920T2230Z/
BROWN-
625 PM EDT SAT SEP 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY WILL
EXPIRE AT 630 PM EDT...
THE STORM HAS WEAKENED...AND IS NO LONGER SEVERE. HOWEVER...SMALL
HAIL WILL REMAIN POSSIBLE.
LAT...LON 3923 8610 3929 8623 3933 8623 3933 8621
3934 8621 3934 8610
TIME...MOT...LOC 2225Z 293DEG 3KT 3931 8614
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 20, 3:20 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 320 PM EDT SAT SEP 20 2008 .FCST DISCUSSION... FCST FOCUS ON LOW POPS AND TEMPS IN THE SHORT TERM. UPPER LOW NOW DRIFTING N ALONG THE MS RIVER WILL CONTINUE TO PROVIDE WEAK LIFT ALOFT/SUPPORT FOR SCT -SHRA/TSRA THIS EVENING INTO SUN. GUIDANCE IS AGAIN IN DECENT AGREEMENT WITH MOS TEMPS IN THE SHORT TERM. WILL LEAN TOWARD A BLEND FOR MAX TEMPS AND LEAN TOWARD THE METMOS FOR LOWS. TONIGHT...WEAK SFC LOW CENTERED NEAR IND WILL ACT TO PRODUCE WEAK SFC CONVERGENCE. DAYTIME HEATING AND CAPES IN THE 500-750J/KG RANGE WILL PRODUCE SCT STORMS THIS EVENING. ISOLATED/SCT STORMS COULD PERSIST INTO THE NIGHT CLOSER TO THE UPPER SYSTEM NEAR THE IL BORDER SO WILL KEEP LOW CHCS THERE. SUN...UPPER SYSTEM WILL DRIFT ACROSS THE AREA WITH ANOTHER ROUND OF ISOLATED SHOWERS OR STORMS POSSIBLE. DAYTIME HIGHS AGAIN SHOULD APPROACH OR JUST EXCEED THE 80 DEGREE MARK WITH SOME INCREASE IN CLD COVERAGE POSSIBLE. MON AND BEYOND...WE FAVOR A DRY FCST CLOSER TO THE ECMWF. GFS ENSEMBLE IS TRENDING TOWARD THE ECMWF WHICH FCSTS HIGHER HTS/RIDGING TO PERSIST FOR A LONGER PERIOD OF TIME AHEAD OF THE NEXT LONGWAVE TROUGH WHICH WILL ALSO BE WEAKENING WITH TIME. LOOK FOR DRY AND WARMER THAN AVG CONDS NEXT WEEK. && .AVIATION... DISCUSSION FOR 18Z TAFS. UPPER LEVEL LOW OVER SOUTHEAST MISSOURI WILL CONTINUE TO MOVE ONLY VERY SLOWLY THROUGH THE TAF PERIOD. CURRENT SATELLITE AND RADAR TRENDS SHOW THAT CLOUDS ARE INCREASING BUT PRECIPITATION NOT REALLY INCREASING OVER CENTRAL INDIANA. THIS IS LIKELY DUE TO QUITE A BIT OF DRY AIR THAT IS PRESENT IN THE LOW LEVELS. WILL MENTION FEW-SCT CU THIS AFTERNOON AT 4-7KFT BUT NOT INCLUDE CB SINCE THIS IS NOT SUPPORTED SO FAR BY WHAT IS GOING ON. CLOUDS WILL DISSIPATE AFTER 00Z WITH THE LOSS OF SUN. BUT THE MID LEVEL DECK SHOULD REMAIN IN THE SCT-BKN STATUS WITH THE UPPER LOW STILL NEARBY. THIS CLOUD DECK IS LIKELY TO INHIBIT FOG FORMATION DESPITE THE LIGHT WINDS AND INCREASED LOW LEVEL MOISTURE TONIGHT. THE BEST SHOT AT IFR WILL BE LAF WHERE IT IS MOST LIKELY THAT SKIES WILL CLEAR. AT HUF AND BMG WILL GO WITH MVFR VSBY AFTER 06Z TIME TONIGHT WITH DISSIPATION OF FOG AT ALL SITES BY 13Z. THEN JUST VFR CONDITIONS FOR THE LAST SEVERAL HOURS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON PUBLIC...CO
Hazardous weather outlook, Sep 20, 3:18 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 318 PM EDT SAT SEP 20 2008 INZ021-028>031-035>049-051>057-060>065-067>072-211930- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 318 PM EDT SAT SEP 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO TONIGHT. NO SEVERE WEATHER IS ANTICIPATED HOWEVER THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAINS. ANY HAIL THREAT WILL END WITH SUNSET THIS EVENING. BE AWARE FOR DANGEROUS CLOUD TO GROUND LIGHTNING WITH ANY STORMS INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE SUNDAY. NO SEVERE WEATHER IS EXPECTED BUT ANY STORM WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Sep 20, 4:46 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 5 E INDIANAPOLIS 39.78N 86.05W
09/20/2008 U0.75 INCH MARION IN TRAINED SPOTTER
HAIL REPORTED AT 38TH STREET AND SHADELAND.
&&
JNIELDLocal storm report, Sep 20, 4:47 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 3 ESE BAINBRIDGE 39.74N 86.76W
09/20/2008 U0.25 INCH PUTNAM IN LAW ENFORCEMENT
HAIL REPORTED IN THE HERITAGE LAKE AREA.
&&
JNIELDLocal storm report, Sep 20, 5:16 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 PM EDT SAT SEP 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST 2 N CARPENTERSVILLE 39.83N 86.80W
09/20/2008 M67 MPH PUTNAM IN PUBLIC
A COUPLE OF TREES BLOWN OVER.
&&
JHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:49 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Marion | 26 min |
| Sep 20, 5:00 PM EDT | Severe Thunderstorm Warning | IND | Putnam | 45 min |
| Sep 20, 5:20 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Madison | 25 min |
| Sep 20, 5:32 PM EDT | Severe Thunderstorm Warning | IND | Johnson | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.